What is an overdose?
An overdose happens when too much of a drug enters your body, making it difficult for your body to process or clear out the drug. Overdoses from different drugs have different symptoms.
Opioid overdoses impact the ability to breathe. When opioids enter the body, they travel to the part of the brain responsible for telling the body to breathe. By sitting on those particular brain receptors, the opioid slows someone’s breathing. When too many of those brain receptors are covered in opioids, a person will not be breathing enough, or stop breathing completely.
What are the signs of an overdose?
There are a few signs to look for when you think someone is experiencing an overdose:
- They are unconscious or not waking up
- They don’t respond when you shout
- They don't respond when you rub your knuckles on their breastbone or between their upper lip and nose
- They are not breathing normally
- They are breathing very slowly or not breathing at all
- They are making snoring, choking or gurgling sounds
What should you do if someone is experiencing an overdose?
- Check for signs of an opioid overdose
- Call 911
- Give naloxone – find out where you can get Naloxone
- Start rescue breathing and chest compressions – learn how
Keep this information with you by downloading this overdose card.
How can xylazine mixed with opioids increase risk of overdose death?
Xylazine, a sedative used in veterinary medicine for large animals like horses and cows, is not approved for human use, but it has been increasingly found in fatal opioid overdoses.
When mixed with opioids xylazine can affect the respiratory system, making the symptoms of an opioid overdose much worse by slowing down your breathing much faster than with just opioids alone.
Narcan® (naloxone), a medicine that can reverse an overdose, may not be as effective when xylazine is present. This can mean a higher risk of death.
Be sure to let your family and friends know when you are using so they can come check on you. Show them how to use naloxone and keep it out while you’re using so it can be easily found.
If you have to use alone, use NeverUseAlone.com to ensure someone is checking in on you to help keep you safe.
New syringes and other materials for overdose prevention and injection safety can be found for free at Vermont’s syringe service programs.
Fentanyl test strips don’t tell you how much fentanyl may be in your drug, but it can tell you if the sample you are testing has fentanyl in it to help keep you informed of what you are using. Fentanyl test strips are most effective when they are used every time you use. Fentanyl test strips are available at most syringe service programs.
Going slow when using will help you be able to tell how strong your drug is and allow you to not use the full amount if it is stronger than you thought.
Be sure to keep a naloxone kit next to you while you use, making sure it can be easily grabbed and used if needed. Make sure that those around you know where your naloxone is and how to use it, so in case of an emergency, they are prepared and know how to respond.
Even if you respond to naloxone given to them by family or friends, it is important to call for emergency medical services. Naloxone does not stay in your body as long as opioids, so there could be a chance that you could overdoses again once the naloxone wears off, even if you haven’t used again.
Vermont's Good Samaritan Law provides some protection for people who have overdosed and those who call 911 in case of an overdose emergency.
Where can you find other helpful resources?
VT Helplink is a free and confidential alcohol and drug support and referral service. This service can help you prevent opioid overdose by giving you information on where you can get Naloxone.
Visit VTHelplink.org or call 802-565-LINK (or toll-free 833-565-LINK).
Syringe service programs are free and anonymous. They provide syringes, supplies and overdose prevention resources. These programs are proven to be effective in not only reducing overdose, but also reducing transmission of other illnesses. Find a syringe service program near you.
Stigma that surrounds addiction and the people who struggle with substance use can lead to people not seeking the help they need. Greater awareness of addiction as a disease, increased understanding of treatment and recovery and growing empathy for those who struggle can reduce this stigma and help people find the resources they need. Visit EndAddictionStigmaVT.com to learn more.
Recovery is possible. Recovery centers across Vermont provide information and support to people in recovery from substance use disorder, including access to free naloxone (Narcan®) and fentanyl test strips. Find a recovery center near you.
Vermont Department of Health
108 Cherry Street, Suite 207